Alert archive / California / Flash Flood Warnings in 2015

Flash Flood Warning 107, NWS Las Vegas, NV

August 26, 2015San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Aug 26, 2015, 2:11 PM PDT for San Bernardino County, California. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2015, 2:11 PM PDT (21:11 UTC)
Expired
Aug 26, 2015, 5:15 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 152 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 2:45 PM PDTFLASH FLOOD4 N Twentynine Palms, CASCHOOL OFFICIAL REPORTS ROAD WAS CLOSED DUE TO FLOODING.
Aug 26, 4:05 PM PDTFLASH FLOOD3 Wsw Wonder Valley, CACHP REPORTS A SWIFT WATER RESCUE IN PROGRESS AT GOODWIN ROAD AND STATE HIGHWAY 62.
Aug 26, 4:25 PM PDTFLASH FLOOD2 Ese Twentynine Palms, CACITY OF TWENTYNINE PALMS REPORTS BASELINE ROAD BETWEEN UTAH TRAIL AND WILSHIRE AVE IS CLOSED DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.2 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2015-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2015-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1595 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

906 
WGUS55 KVEF 262111
FFWVEF
CAC071-270015-
/O.NEW.KVEF.FF.W.0107.150826T2111Z-150827T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
211 PM PDT WED AUG 26 2015

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 515 PM PDT
    
* AT 210 PM PDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN OVER JOSHUA TREE NATIONAL PARK NEAR THE TWENTYNINE 
  PALMS ENTRANCE AS WELL AS THE SOUTHEAST PORTION OF TWENTYNINE 
  PALMS. THE STORM IS NEARLY STATIONARY. UP TO ONE INCH OF RAIN HAS 
  ALREADY FALLEN PER RADAR ESTIMATES. FLASH FLOODING IS EXPECTED TO 
  BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  TWENTYNINE PALMS...TWENTYNINE PALMS BASE AND TWENTYNINE PALMS
  AIRPORT.
  HIGHWAY 62 IN AND AROUND TWENTYNINE PALMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3407 11600 3408 11604 3410 11604 3411 11605
      3412 11605 3412 11621 3425 11621 3425 11583
      3404 11583 3403 11600

$$

STACHELSKI
2 follow-up statements
507 
WGUS75 KVEF 262229
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
329 PM PDT WED AUG 26 2015

CAC071-270015-
/O.CON.KVEF.FF.W.0107.000000T0000Z-150827T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
329 PM PDT WED AUG 26 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM PDT FOR
SOUTHERN SAN BERNARDINO COUNTY...

AT 326 PM PDT...A SCHOOL DISTRICT EMPLOYEE IN TWENTYNINE PALMS 
REPORTED THAT A FEW ROADS WERE FLOODED IN TWENTYNINE PALMS AND THAT 
AT LEAST ONE ROAD WAS CLOSED NEAR THE DEPARTMENT OF MOTOR VEHICLES 
OFFICE. FLOWING WATER WAS STILL OCCURRING ON SOME ROADS. RADAR 
ESTIMATES SHOW IN EXCESS OF ONE INCH OF RAIN FELL WITH THIS STORM.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
TWENTYNINE PALMS...TWENTYNINE PALMS BASE AND TWENTYNINE PALMS
AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3407 11600 3408 11604 3410 11604 3411 11605
      3412 11605 3412 11621 3425 11621 3425 11583
      3404 11583 3403 11600

$$

STACHELSKI
024 
WGUS75 KVEF 270012
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
512 PM PDT WED AUG 26 2015

CAC071-270021-
/O.EXP.KVEF.FF.W.0107.000000T0000Z-150827T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
512 PM PDT WED AUG 26 2015

...THE FLASH FLOOD WARNING FOR SOUTHERN SAN BERNARDINO COUNTY WILL
EXPIRE AT 515 PM PDT...

THE HEAVY RAIN HAS ENDED IN THE TWENTYNINE PALMS AREA...AND FLOODING 
IS NO LONGER EXPECTED TO POSE A THREAT. HOWEVER...DEBRIS MAY STILL 
EXIST ON SOME ROADS. USE CAUTION IF TRAVELING.

LAT...LON 3407 11600 3408 11604 3410 11604 3411 11605
      3412 11605 3412 11621 3425 11621 3425 11583
      3404 11583 3403 11600

$$

STACHELSKI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 10:56 AM PDT, 3 hours 15 minutes earlier.

Area forecast discussion, Aug 26, 10:56 AM PDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1056 AM PDT WED AUG 26 2015

.SYNOPSIS...THERE WILL BE ENOUGH MOISTURE REMAINING OVER THE AREA
TODAY FOR ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS AFFECTING
MAINLY MOHAVE...CLARK...LINCOLN AND EASTERN SAN BERNARDINO COUNTIES.
THUNDERSTORM CHANCES WILL DECREASE THURSDAY WITH ADDITIONAL DRYING
EXPECTED FRIDAY THROUGH THE WEEKEND AS A INCREASING SOUTHWEST FLOW
SETS UP OVER THE AREA.
&&

.UPDATE...A FEW SHOWERS AND AN ISOLATED THUNDERSTORM DEVELOPED OVER
ESMERALDA COUNTY. SO...WENT AHEAD AND ADDED SLIGHT/CHANCE POPS TO
THE COUNTY. -SALMEN-
&&

.PREV UPDATE...951 AM PDT...MONSOON MOISTURE INCREASED FAIRLY
SIGNIFICANTLY FROM 24 HRS AGO WITH PWAT VALUES OF .84 INCHES OFF THE
LAS VEGAS SOUNDING TUESDAY MORNING TO 1.55 INCHES THIS MORNING.
EXTENSIVE CLOUD COVER ACROSS MUCH OF THE AREA THIS MORNING BUT HAS
BEGUN TO ERODE SOMEWHAT OVER THE NORTHWEST CWA. LIGHT SHOWERS WERE
NOTED ON RADAR OVER PORTIONS OF EASTERN SAN BERNARDINO COUNTY AND
THE SOUTHERN PORTIONS OF CLARK COUNTY. AT 945 AM...LIGHT SHOWERS
WERE NOTED IN THE SOUTHERN PORTIONS OF THE LAS VEGAS VALLEY. EXPECT
SPRINKLES TO LIGHT RAINFALL AMOUNTS OUT OF THESE SHOWERS AS THEY
MAKE THEIR WAY SLOWLY NORTH THROUGH CLARK COUNTY INTO LINCOLN
COUNTY. UPDATE IS OUT WITH THE MAIN CHANGE EXPANDING SLIGHT CHANCE
POPS A BIT FURTHER WEST WHERE MODELS FORECAST WEAK INSTABILITY. -
SALMEN
&&

.PREVIOUS DISCUSSION...245 AM PDT...

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT...A FEW AREAS OF SHOWERS
REMAIN THIS MORNING OVER PORTIONS OF NORTHERN MOHAVE...WESTERN CLARK
AND EASTERN SAN BERNARDINO COUNTY WHICH ARE BEING AIDED BY A COUPLE
OF DISTURBANCES MOVING THROUGH THE REGION. THESE ARE EXPECTED TO
LAST THROUGH MUCH OF THE MORNING...BUT ONLY PRODUCING SOME LIGHT
SHOWERS. IT LOOKS LIKE WE WILL SEE MORE SHOWERS AND THUNDERSTORMS
DEVELOP THIS AFTERNOON OVER MAINLY THE EASTERN HALF OF THE AREA AS
FAIRLY DEEP MOISTURE REMAINS IN PLACE. ALTHOUGH THE MAIN DISTURBANCE
WILL LIFT NORTH THE MODELS ARE INDICATING ANOTHER WEAK DISTURBANCE
PUSHING NORTH THROUGH MOHAVE COUNTY DURING THE AFTERNOON. THIS
SHOULD HELP AID IN THE DEVELOPMENT OF AFTERNOON SHOWERS AND
THUNDERSTORMS...ESPECIALLY IF WE SEE MORE SUN THEN WE DID YESTERDAY.
BY THURSDAY MOISTURE AND INSTABILITY WILL REMAIN OVER THE EASTERN
HALF OF THE AREA...BUT WITH THE LACK OF ANY SIGNIFICANT DISTURBANCE
THUNDERSTORMS THAT DO DEVELOP WILL GENERALLY BE TERRAIN DRIVEN AND
WINDS THROUGH ABOUT 500MB ARE EXPECTED TO BE FAIRLY LIGHT SO MOST
WILL REMAIN ANCHORED TO THE HIGHER TERRAIN. DRIER CONDITIONS WILL
RETURN FRIDAY AS A SOUTHWEST FLOW STARTS TO INCREASE. THIS WILL
LEAVE ONLY THE FAR EASTERN PORTIONS OF THE FORECAST AREA SEEING THE
BEST CHANCE OF AFTERNOON THUNDERSTORMS. TEMPERATURES WILL RUN CLOSE
TO NORMAL WEDNESDAY AND THURSDAY...BUT WITH BETTER MIXING FRIDAY
READINGS ARE EXPECTED TO JUMP A FEW DEGREES.

.LONG TERM...SATURDAY THROUGH WEDNESDAY.

DRY SOUTHWEST FLOW WILL BE IN THE PROCESS OF SCOURING MOISTURE OUT
OF THE AREA FROM WEST TO EAST SATURDAY...AS A SHORTWAVE ASSOCIATED
WITH AN UPPER LEVEL LOW OFF OF THE PACIFIC NORTHWEST COAST SWEEPS
ACROSS THE NORTHERN GREAT BASIN. THIS WILL INTRODUCE DRIER...COOLER
AND PERIODICALLY BREEZY CONDITIONS ACROSS THE REGION. SUNDAY THROUGH
MONDAY...OPERATIONAL MODEL GUIDANCE IS IN GOOD AGREEMENT IN BRINGING
A SECOND SHORTWAVE ACROSS THE GREAT BASIN...INCREASING SOUTHWESTERLY
WINDS AND FURTHER COOLING TEMPERATURES DOWN TO SEASONAL NORMALS
THROUGH THE END OF THE PERIOD. THOUGH MODELS CONTINUE TO SHOW A
QUIET EXTENDED PERIOD IN TERMS OF WEATHER...BOTH THE LATEST GFS AND
ECMWF DO HINT AT SOME MOISTURE RETURN OVER AT LEAST MOHAVE COUNTY ON
TUESDAY AND WEDNESDAY AHEAD OF A THIRD...BROAD SHORTWAVE THAT IS
PROGGED TO BE APPROACHING THE REGION. THIS WILL BE WORTH KEEPING AN
EYE ON AS THE DETAILS BECOME CLEARER IN THE COMING DAYS.
&&

.AVIATION...FOR MCCARRAN...A FEW MAINLY LIGHT SHOWERS WILL HANG
AROUND PORTIONS OF CLARK COUNTY THIS MORNING WITH THE BEST
CONCENTRATION OVER NORTHERN MOHAVE COUNTY AFFECTING THE MORMON MESA
APPROACH CORRIDOR. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
THIS AFTERNOON AFFECTING AREAS MAINLY EAST OF LAS VEGAS...BUT SEEING
A THUNDERSTORM AT THE TERMINAL CAN NOT BE RULED OUT. CLOUDS SCT-
BKN120 THROUGH MUCH OF THE DAY...BUT MAY LOWER TO AROUND 8K THIS
AFTERNOON NEAR ANY STORMS. EAST WINDS 5-7KTS THIS MORNING WILL
TRANSITION TO SOUTHEAST 7-9KTS THIS AFTERNOON.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...FEW LIGHT TO MODERATE SHOWERS THIS MORNING OVER
MOHAVE...CLARK AND EASTERN SAN BERNARDINO COUNTIES WITH CIGS AROUND
10-12K FEET. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON OVER THE EASTERN HALF OF THE AREA WITH CLOUDS AROUND 8-10K
FEET. WINDS WILL GENERALLY BE EAST TO SOUTHEAST 7-10KTS THROUGH
MUCH OF THE DAY.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT
ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES.
&&

SHORT TERM/AVIATION...GORELOW
LONG TERM...PULLIN

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

In the hours before

Local storm report, Aug 26, 12:11 PM PDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1211 PM PDT WED AUG 26 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     DUST STORM       14 NW DOLAN SPRINGS     35.70N 114.48W
08/25/2015                   MOHAVE             AZ   PUBLIC

            SEVERAL REPORTS/PHOTOS ON SOCIAL MEDIA OF
            DUST STORM NEAR DOLAN SPRINGS AND US 93
            BETWEEN CHLORIDE AND WHITE HILLS FROM 3-4 PM
            MST.

&&

CMS

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 6:48 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Aug 26, 2:29 PM PDTSevere Thunderstorm WarningVEFSan Bernardino46 min

Nearby

Flash Flood Warnings in California, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.